Colorado, 2008Winter Weather in Colorado, December 1, 2008
December 1, 2008 · NWS GJT · 1 event in 1 county or zone
A moist northwest flow produced significant snowfall and strong winds across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist northwest flow produced significant snowfall and strong winds across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 10:07 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 30, 10:07 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 PM MST SUN NOV 30 2008
.UPDATE...REST OF TONIGHT...
NEW MODEL GUIDANCE AND SNOW MODEL OUTPUT POINTS TO AN ADDITIONAL 1-3
INCHES FOR THE NORTHERN MOUNTAINS NEAR THE CONTINENTAL DIVIDE AFTER
MIDNIGHT. NORTHWEST SLOPES WILL CONTINUE TO BE FAVORED. THUS
HAVE EXTENDED THE WARNING THROUGH TONIGHT WITH ADDITIONAL SNOWFALL
COMBINED WITH BLOWING AND DRIFTING SNOW CONTINUING THE HAZARDOUS
CONDITIONS. PLAN TO LET THE ADVISORIES EXPIRE AT MIDNIGHT.
&&
.PREVIOUS DISCUSSION...SHORT TERM...TONIGHT THROUGH TUESDAY...
SNOW CONTINUED ACROSS MUCH OF THE NRN AND CENTRAL MOUNTAINS AND NW
SAN JUAN MTNS EARLY THIS AFTERNOON IN MOIST NW FLOW. THIS HAS BEEN
MAINLY AN OROGRAPHIC SNOW EVENT WITH SOME PERIODS OF INCREASED
ACTIVITY AS SMALL EMBEDDED DISTURBANCES CROSS THE AREA. OBSERVED
SNOW-WATER RATIOS LAST NIGHT WERE AROUND 10:1 AS WARM AIR HELD ON...
AND PROBABLY RESULTED IN A BIT LESS SNOW THAN ANTICIPATED LAST NIGHT.
WIND GUSTS OF 25-35 MPH AT TIMES ACROSS ERN UT TODAY SHOULD DECEASE
AS SFC PRESSURE GRADIENT RELAXES BY EVENING.
TONIGHT: NW OROGRAPHIC FLOW OF 30 KTS AT 700 MB...AND CLOSE TO 50
KTS AT MTN TOP LEVEL OF 600 MB...EXPECTED THIS EVENING THEN TAPERING
OFF A BIT TO 20-25 KTS AFTER MIDNIGHT...AS THE STRONG UPPER JET
SLOWLY SLIDES EAST OF THE ROCKIES. SOME COOLING INDICATED IN 700 MB
TEMPS THIS AFTERNOON AND TONIGHT WOULD IMPROVE SNOW-WATER RATIO
SOMEWHAT...BUT NO COLD SURGE ANTICIPATED TO REALLY IMPROVE SNOW
GROWTH AS THE LARGER STORM SYSTEM MOVES EAST. IN FACT...WARM AIR
ADVECTION INDICATED AFTER MIDNIGHT. FORECAST SOUNDINGS INDICATE A
SHRINKING MOIST LAYER DEPTH AFTER MIDNIGHT...HOLDING ON THE LONGEST
NEAR THE NRN DIVIDE. SOME CONCERN ABOUT WINTER STORM CONDITIONS
EXTENDING PAST MIDNIGHT FROM VAIL PASS TO RABBIT EARS PASS...BUT FOR
NOW WILL KEEP THE CURRENT HIGHLIGHT EXPIRATION TIME OF MIDNIGHT.
MON-TUE: SOME LIGHT SNOW MAY LINGER IN THE NRN MTNS MONDAY
MORNING...BUT CONDITIONS WILL IMPROVE THROUGHOUT THE DAY AS A LARGE
WEST COAST RIDGE BUILDS INTO THE GREAT BASIN. SUBSIDENCE AND A STABLE
ATMOSPHERE WILL RESULT IN VALLEY INVERSIONS THAT COULD IMPEDE WARM UP
THERE. THE RIDGE FLATTENS MONDAY NIGHT AND TUESDAY AS A PACIFIC
SHORTWAVE RACES INLAND AND ACROSS THE INTERMOUNTAIN WEST. WILL SEE
INCREASING CLOUDS TUE WITH A CHANCE OF PRECIPITATION RETURNING TUE
AFTERNOON...FOCUSING IN THE NRN AND CENTRAL MTNS AGAIN. SE UT AND
VALLEYS OF SW CO LOOK DRY.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
...TWO MINOR WINTER STORMS TO BRUSH COLORADO THROUGH THESE PERIODS...
LONGWAVE PATTERN REMAINS STABLE BUT MALLEABLE WITH A RIDGE ALONG THE
WEST COAST AND TROUGH IN THE MIDWEST. TWO OPEN PACIFIC TROUGHS
CLIMB OVER THE RIDGE ON TUES NIGHT-WEDNESDAY AND THE SECOND NEXT
WEEKEND. FORECAST DETAIL CONFIDENCE IS LOW FOR BOTH TROUGHS.
TUESDAY NIGHT-WEDNESDAY: SIGNIFICANT 12Z MODEL DIFFERENCES WITH THE
GFS DIGGING A DEEPER COLDER WETTER TROUGH. THE 18Z RUNS HAVE COME
CLOSER TOGETHER. BASED ON MODEL TREND...HAVE KEPT HIGH
CHANCE POPS IN THE NORTHERN MTNS BUT LOWERED QPF/SNOW AMOUNTS. COLD
FRONT IS TROUGH THE CWA BY THE EVENING HOURS THEN FAVORING THE NW-
FACING SLOPES WITH SNOWFALL INTO WEDNESDAY.
THURSDAY-FRIDAY: A SECOND PACIFIC DISTURBANCE WORKS ITS WAY THROUGH
THE WEST-COAST RIDGE BUT SHOWS A STRONG SPLIT WITH MOST OF THE
SOUTHERN ENERGY RETROGRADING TO THE BAJA AND UNDER THE RIDGE. VERY
LIGHT SNOW SHOWERS MAY FALL IN THE PARK RANGE WITH THE 18Z GFS
POSSIBLY OVER-PRODUCING SNOWFALL FRIDAY IN WARM ADVECTION. OTHERWISE
WINDS LESSEN AND A WARMING TREND ON FRIDAY...WITH THE VALLEYS
STRONGLY CAPPED.
SATURDAY-SUNDAY: THE NEXT DISORGANIZED TROUGH WORKS THROUGH THE
RIDGE. THIS IS NOT CURRENTLY PROGGED TO BE ESPECIALLY COLD AND SHOWS
SIGNIFICANTLY LESS DIGGING IN THE 12Z GFS. THE MORE CONSISTENT EC
GENERALLY FOLLOWED HERE WITH A WEAK COLD FRONT SWEEPING THE REGION
LATE SUNDAY.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR WILL PREVAIL ACROSS
MOST OF THE CO MOUNTAINS TONIGHT...WITH LOW CEILINGS AND VISIBILITY
DUE TO SNOW SHOWERS. WIDESPREAD IFR TO LIFR WILL OCCUR NEAR THE
CONTINENTAL DIVIDE. MODERATE TURBULENCE WILL CONTINUE OVER AND LEE OF
MOUNTAIN TOPS AND RIDGES WITH 10,000 FT MSL WINDS AT 35 KTS. MONDAY
MORNING...AREAS OF SNOW SHOWERS...LOW CLOUD CEILINGS...AND MOUNTAIN
TOP TURBULENCE WILL DIMINISH WITH VFR CONDITIONS BY THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 AM MONDAY FOR ZONES 4/10/13.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR ZONES 5/12/18.
.UT...NONE.
UPDATE.........TAL
SHORT TERM.....JAD
LONG TERM......JOE
AVIATION.......JOEHazardous weather outlook, Nov 30, 11:06 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1106 PM MST SUN NOV 30 2008
COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1106 PM MST SUN NOV 30 2008
...WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW THE NORTHERN
MOUNTAINS OF WESTERN COLORADO UNTIL 6 AM MONDAY...
...WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW FOR THE
STEAMBOAT VALLEY...WEST ELK HEAD...SAWATCH AND NORTHWESTERN SAN JUAN
MOUNTAINS UNTIL SUNDAY MIDNIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TONIGHT
SNOW WILL CONTINUE TO IMPACT MUCH OF THE HIGHER MOUNTAINS OF
WESTERN COLORADO TONIGHT...ESPECIALLY THE NORTHERN MOUNTAINS NEAR THE
CONTINENTAL DIVIDE. ADDITIONALLY...GUSTY NORTHWEST WINDS WILL CAUSE
BLOWING AND DRIFTING OF THE SNOW. THIS WILL CAUSE HAZARDOUS TRAVEL
CONDITIONS ACROSS RABBIT EARS PASS...VAIL PASS AND RED MOUNTAIN
PASS.
PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/GJT FOR ADDITIONAL DETAILS ON WINTER HIGHLIGHTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SNOW SHOWERS WILL CONTINUE ALONG THE CONTINENTAL DIVIDE OVER
THE NORTHERN AND CENTRAL COLORADO MOUNTAINS MONDAY.
THERE IS A CHANCE OF SNOW IN THE MOUNTAINS AND VALLEY RAIN AND SNOW
SHOWERS TUESDAY AND WEDNESDAY.
A SLIGHT CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN WILL RETURN TO THE
AREA THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.
TGJT
Winter Weather, Northwestern San Juan Mountains
- When
- December 1, 12:00 AM MST to 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred with locally higher amounts, including 17 inches at Red Mountain Pass. Wind gusts of 40 to 70 mph produced blowing and drifting snow. Electrical power was lost on Friday, November 27 for about 1,500 customers across portions of La Plata and Archuleta counties. The power outages were due to heavy wet snow that weighed down the lines and caused many power lines to snap. See the November 2008 Storm Data publication for the beginning of this event.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Illinois, December 1, 20084 deaths · 7 events
- Winter Weather in Kansas, December 1, 20081 death · 2 injured · $25,000 · 1 event
- Winter Storm in Wisconsin, December 1, 20081 death · 2 injured · 8 events
- Winter Storm in Wisconsin, December 1, 200820 injured · 6 events
- Drought in Texas, December 1 to 31, 2008$500,000 · 2 events
- Dense Fog in California, December 1, 20085 injured · 1 event
- Drought in Tennessee, December 1 to 31, 200820 events
- Heavy Snow in Michigan, December 1, 200816 events
- Drought in Wisconsin, December 1 to 31, 200815 events
- Drought in Texas, December 1 to 31, 200813 events
- Winter Weather in Georgia, December 1, 20081 injured · 4 events
- Drought in Virginia, December 1 to 15, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138072.